Arkansas, 2023

Flash Flooding in Arkansas, May 12, 2023

May 12, 2023 · NWS SHV · 6 events in 2 counties and zones

A small complex of showers and thunderstorms spread southeast into the northern sections of Southwest Arkansas during the morning hours of May 12th with the passage of an upper level disturbance. While these showers and thunderstorms remained non-severe as they moved into Southwest Arkansas, a very moist air mass coupled with the slow movement of these storms allowed for the development of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A small complex of showers and thunderstorms spread southeast into the northern sections of Southwest Arkansas during the morning hours of May 12th with the passage of an upper level disturbance. While these showers and thunderstorms remained non-severe as they moved into Southwest Arkansas, a very moist air mass coupled with the slow movement of these storms allowed for the development of locally heavy rainfall which produced amounts of one to in excess of three inches in a short period of time across Southern Howard, Northern Hempstead, and Northern Nevada Counties before diminishing by late morning. This resulted in instances of flooding across these areas throughout the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 12, 5:57 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 12, 5:57 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
657 AM CDT Fri May 12 2023

...New AVIATION...

.SHORT TERM...
(Friday through Saturday)
Issued at 405 AM CDT Fri May 12 2023

The small convection complex over SE OK/Wrn AR has shown signs of
weakening over the last couple of hours, as it has begun to move
into a progressively more stable environment. However, a 30kt
SSWrly LLJ continues to maintain convection along and N of a
residual mesoscale bndry evident in the OK Mesonet obs extending
W-E across Choctaw and NW McCurtain Counties, with this more of a
heavy rain threat given the training evident atop a higher PW
environment characteristic of 1.6-1.8 inches. The 00Z run of the
NAM actually handled the complex "best" with some hints with the
WRF-NSSL diminishing this convection over the next few hours as it
continues to move within the more stable air mass closer to the
I-30 corridor. This complex will leave behind a bndry which should
eventually stall at some point later this morning over portions of
SW AR, and could be the focus in isolated to scattered convection
development during the peak heating hours this afternoon, with the
CAMs in reasonable agreement with this occurring. However, the
progs all agree on ridging aloft developing over the Lower MS
Valley this afternoon, with this blocking pattern persisting
through the upcoming weekend.

This will come as longwave troughing carves S into NW old MX on
the backside of the filling closed low over SW NE/NW KS, as it
drifts NE into the Plains today/tonight. This troughing regime
well to our W will result in a shortwave trough development late
this afternoon/evening as it ejects N from the Middle Rio Grande
Valley N into Cntrl/Wcntrl TX, enhancing convection development as
it spreads NNE. With the general consensus amongst the various
short term progs in drier conditions within closer proximity of
the building ridge to our E, have scaled back pops today to slight
chance with the exception of SW AR/SE OK/NE TX, which have more
influence with the residual morning convective bndry. Most of the
CAMs are in some agreement that some scattered convection from the
developing shortwave energy ejecting N across Cntrl TX will
advance E into portions of NE TX/SE OK/SW AR/extreme Nrn LA this
evening before weakening as it encounters a stabilizing
environment and subsidence beneath the Lower MS Valley ridge.

Widespread convection over Cntrl TX overnight should culminate in
an Ewd moving MCS as it attempts to move into E TX/SE OK, although
this should weaken with Ewd extent with mesoscale bndrys focusing
the potential for scattered convection across the region
especially during the afternoon with peak heating. Did maintain
chance pops over all but the far Wrn zones where likely pops were
maintained, although again, confidence is not high as the best
forcing will remain to our W with ridging aloft persisting over
the Lower MS Valley. Did not deviate much from the NBM temps
through the period, as above normal temps and high RH's will
continue through the period.

15

&&

.LONG TERM...
(Saturday Night through Friday)
Issued at 405 AM CDT Fri May 12 2023

By early Sunday morning, upper level ridging over the southeast will
continue attempting to assert itself north and west into the
ArkLaTex. The effects of this feature upon area weather patterns
will be defined by increased rain chances west of I-49 with
comparably drier conditions east. As the new work week begins, the
area of high pressure associated with the aforementioned ridging
will be reabsorbed into its parent ridge before said ridge begins to
flatten out by Tuesday, allowing for a trough to ridge southeastward
over the southern Plains, bringing with it what may well prove to be
the last true cold front of the season. For the remainder of next
week, northwesterly flow aloft will wrestle with return flow off the
Gulf of Mexico before a more zonal pattern establishes itself aloft.

The long and short of it is: the long-term forecast period will
remain unsettled throughout. From an active convective pattern on
the west side of the southeast ridging to the potential frontal
boundary early to mid next week, PoPs will remain for portions of
the ArkLaTex throughout. These PoPs are of middling confidence at
this point and reflect less of a washout regime and more of an
isolated to scattered thunderstorm pattern.

A warm to above average temperature regime will remain firmly in
place throughout, with highs in the mid 80s nudging close to 90
degrees, accompanied by low temperatures in the upper 60s to near 70
degrees.

/26/

&&

.AVIATION...
(12Z TAFS)
Issued at 657 AM CDT Fri May 12 2023

IFR/low MVFR cigs remain widespread this morning, and will remain
so through late morning/midday before slow improvement commences,
and VFR conditions return by midday/early afternoon. Convection
has begun to build slowly SSE across SW AR along a remnants
mesoscale bndry, with convection expected to slowly build towards
the TXK terminal through mid to late morning. Have inserted VCSH
here through the morning at TXK, although embedded thunder can not
be ruled out before the convection diminishes. Some scattering in
the VFR cigs are expected by mid to late afternoon, although
isolated to scattered convection is expected to redevelop across
portions of NE TX/SW AR along the remnant outflow bndry which
should eventually become stationary later today. Have inserted
VCSH mention at TXK by 22Z, although this convection should
diminish by early to mid evening. While the cu field should
diminish by early evening, some additional cu may develop as
scattered convection could spread E into NE TX/SW AR/SE OK during
the evening/overnight hours. Have inserted VCSH for the
TYR/GGG/TXK, although some embedded thunder will be possible as
well, but not confident enough to include attm. Low MVFR/IFR cigs
should also develop after 09Z across portions of Lower E TX,
affecting the E TX terminals by the end of the 12Z TAF period. SSE
winds 8-12kts, with gusts to 20kts across portions of E TX, will
become SSE and diminish to 3-7kts after 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  71  88  70 /  20  30  40  10
MLU  87  69  89  69 /  20  30  30  10
DEQ  85  67  87  67 /  50  40  50  30
TXK  87  71  87  69 /  40  30  40  30
ELD  87  67  88  67 /  30  30  30  20
TYR  89  71  86  69 /  30  30  60  30
GGG  88  70  86  68 /  20  30  50  20
LFK  90  72  88  70 /  20  10  50  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...15
LONG TERM....26
AVIATION...15
Hazardous weather outlook, May 12, 4:37 AM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
537 AM CDT Fri May 12 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-131045-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
537 AM CDT Fri May 12 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms will be possible across
southeast Oklahoma, northeast Texas and southwest Arkansas today
through tonight. The strongest storms could produce damaging winds
and large hail. Additionally, areas of heavy rain may lead to flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of scattered thunderstorms will continue into the weekend.
The overall threat of severe weather is uncertain, but the potential
for an isolated severe thunderstorm during this period cannot be
ruled out. Damaging winds, and possibly large hail, will be the
primary threats with any severe storms. Also, with a prolonged period
of thunderstorms expected, a flooding threat will remain across the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 12, 6:23 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
723 AM CDT Fri May 12 2023

ARZ051-060-121245-
Howard AR-Hempstead AR-
723 AM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern
Hempstead and southeastern Howard Counties through 745 AM CDT...

At 722 AM CDT, Doppler radar was tracking a strong thunderstorm over
Nashville, moving northeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Nashville, Mineral Springs, Tollette, Corinth, Saratoga, McCaskill,
Ozan and Bright Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3401 9382 3401 9375 3398 9365 3396 9362
      3395 9353 3369 9395 3373 9395 3373 9396
      3371 9396 3374 9397 3374 9395 3377 9397
      3378 9396 3385 9402 3387 9402 3388 9404
      3392 9406 3408 9382
TIME...MOT...LOC 1222Z 231DEG 27KT 3394 9380

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

50

The radar

The Western Arkansas radar (KSRX), 159 km away, was scanning. The volume nearest the first event began at 13:40 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Howard

When
May 12, 7:39 AM CST to 9:45 AM CST
Where
Howard County, 2.14 mi SE of Bluff Spgs to 2.16 mi W of Unity
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.897, -93.955

Numerous roads were flooded and closed in and near Mineral Springs. Vehicles were stranded in high water.

Flash Flood, Howard

When
May 12, 7:41 AM CST to 9:45 AM CST
Where
Howard County, 0.86 mi NNW of Temperanceville to 2.11 mi S of Nashville Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.981, -93.888

Multiple roads were flooded and closed in and near Nashville. Vehicles were stranded in high water.

Flash Flood, Hempstead

When
May 12, 8:30 AM CST to 11:00 AM CST
Where
Hempstead County, 1.5 mi N of Dunlap to 1.33 mi WNW of Deaneyville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.872, -93.528

Highway 371 east of Blevins was flooded.

Flash Flood, Hempstead

When
May 12, 8:44 AM CST to 9:45 AM CST
Where
Hempstead County, 0.77 mi W of Mc Caskill to 0.81 mi WSW of Mc Caskill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.920, -93.663

Highway 371 was flooded just west of the McCaskill community.

Flash Flood, Hempstead

When
May 12, 8:45 AM CST to 11:00 AM CST
Where
Hempstead County, 1.83 mi NW of Blevins to 1.72 mi NW of Blevins
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.890, -93.601

Highway 371 was flooded between the McCaskill and Blevins communities.

Flash Flood, Hempstead

When
May 12, 8:47 AM CST to 9:45 AM CST
Where
Hempstead County, 0.49 mi SSE of Ozan to 1.55 mi SE of Ozan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.843, -93.718

Highway 278 was flooded just southeast of the Ozan community.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100196, 1100197, 1100198, 1100201, 1100199, 1100200.